Home' Australian Pharmacist : Australian Pharmacist August 2015 Contents Australian Pharmacist August 2015 I ©Pharmaceutical Society of Australia Ltd.
CONTINUING PROFESSIONAL DEVELOPMENT
KNOWLEDGE IN PRACTICE
The challenge of applying what
you learn to pharmacy practice!
Knowledge in practice is designed to
be difficult and aims to make you apply
information from articles in this month’s
Australian Pharmacist and other suggested
reading to the questions below, just as you
would for a client/patient. This section is not
meant to be easy. There are no simple clear-
cut answers to the questions. The standard
references listed below may be of use when
answering the questions.
1. Sansom LN, ed. Australian pharmaceutical
formulary and handbook, 23rd edn. Canberra:
Pharmaceutical Society of Australia; 2015.
2. Rossi S, ed. Australian medicines handbook.
Adelaide: Australian Medicines Handbook; 2015.
3. NPS MedicineWise. At: www.nps.org.au
4. Merck Manual of Diagnosis and Therapy.At: www.
5. Product information – available from various
sources, e.g. MIMS, APP Guide or online on
6. Royal College of Pathologists of Australasia. RCPA
Manual. At: www.rcpamanual.edu.au
7. Therapeutic Guidelines Series. eTG complete.
Melbourne: Therapeutic Guidelines Limited.
Knowledge in practice
TO ANSWER KNOWLEDGE IN
Answers for Knowledge in practice can only be
submitted online through the PSA members-only
area of the PSA website at: www.psa.org.au
PSA members will receive instant feedback on
the correct answers with an explanation of why
the answer is correct. If you do not have member
access details for the PSA website, you can request
them via a link from the login page.
Question 1. Alcohol dependence
Additional reference: Crowley P. Long-term drug treatment of patients with alcohol dependence. Aust Prescr
2015;38:41–3. At: http://tinyurl.com/apv34081
Which of the following clinical scenarios contains the MOST appropriate
a) You are carrying out a medication review for Mrs Smith (58 years old, 55 kg) who has a
history of chronic obstructive pulmonary disease (COPD), osteoporosis, hypertension,
depression, and chronic pain. She has become dependent on alcohol, which she started
drinking to help with her depression and chronic pain, and has just been prescribed
acamprosate 333 mg three times a day. Her current medications are: tiotropium 18 mcg
daily, alendronate 70 mg once weekly, OsteVit-D & Calcium (colecalciferol 12.5 mcg, calcium
carbonate 1.5 g) 1 daily, ramipril 5 mg daily, sertraline 50 mg daily, oxycodone 10 mg twice
daily, and Movicol 1 sachet daily.
In your report, you recommend that Mrs Smith’s dose of acamprosate be increased to two
tablets (i.e . 666 mg) three times a day, and her Movicol dose be increased to twice daily.
b) Mr Jones (64 years old, 75 kg) has a history of hypothyroidism, Conn’s syndrome (primary
hyperaldosteronism), osteoarthritis and trigeminal neuralgia. He has asked his general
practitioner (GP) to prescribe therapy for his alcohol dependence. The GP requests your
advice. Mr Jones’s current medications are thyroxine 100 mcg daily, amiloride 5 mg twice
daily, oxycodone 20 mg twice daily, and carbamazepine controlled-release (CR) 400 mg
You recommend that Mr Jones be prescribed naltrexone 25 mg daily, increasing to 50 mg
daily after 3 days.
c) Mrs Jackson (60 years old, 48 kg), a regular customer, presents with a new prescription for
acamprosate. She has a history of hyperlipidaemia, myocardial infarction (two years ago)
and long-term alcoholism. Her current medications are ramipril 5 mg daily, aspirin 100 mg
daily, atenolol 50 mg daily, and simvastatin 40 mg daily.
You contact Mrs Jackson’s GP and suggest that Mrs Jackson also be given IM or IV thiamine
300 mg daily for 3–5 days, followed by oral thiamine 300 mg daily.
d) Mr Bennett (40 years old, 80 kg) has a history of hypertension, type 2 diabetes, major
depression and chronic alcohol dependence. He has been referred for a medication review
after presenting to his GP with sedation. His current medications are ramipril 5 mg daily,
metformin 1,000 mg daily, dapagliflozin 10 mg daily, sertraline 100 mg daily and baclofen
10 mg three times a day.
In your report to the GP, you recommend that Mr Bennett cease baclofen immediately, as it
is the most likely cause of his sedation.
Through successful completion of this activity, the
learner will demonstrate their ability to:
• Use readily available information sources to
access and select relevant and up-to-date
clinical and practice-based information
• Promote and contribute to the optimal use of
• Address primary healthcare needs of patients.
Competency standards (2010) addressed: 4.2,
6.1, 7.1, 7.2 .
Accreditation number: CAP150808F
31 AUGUST, 7–8PM AEST
UPCOMING NATIONAL WEBINARS
31 August – New respiratory medicines
1 September – Mental health
6 October – Cardiovascular disease
Links Archive Australian Pharmacist July 2015 Australian Pharmacist September 2015 Navigation Previous Page Next Page